Robert Haslhofer, Or Hershkovits, Brian White

Research output: Contribution to journalArticlepeer-review


In this paper, we introduce a version of the moving plane method that applies to potentially quite singular hypersurfaces, generalizing the classical moving plane method for smooth hypersur-faces. Loosely speaking, our version for varifolds shows that smoothness and symmetry at infinity (respectively at the boundary) can be promoted to smoothness and symmetry in the interior. The key feature, in contrast with the classical formulation of the moving plane principle, is that smoothness is a conclusion rather than an assumption. We implement our moving plane method in the setting of compactly supported varifolds with smooth boundary and in the setting of varifolds without boundary. A key ingredient is a Hopf lemma for stationary varifolds and varifolds of constant mean curvature. Our Hopf lemma provides a new tool to establish smoothness of varifolds, and works in arbitrary dimensions and without any stability assumptions. As applications of our new moving plane method, we prove varifold uniqueness results for the catenoid, spherical caps, and Delaunay surfaces that are inspired by classical uniqueness results by Schoen, Alexandrov, Meeks and Korevaar-Kusner-Solomon. We also prove a varifold version of Alexandrov’s Theorem for compactly supported varifolds of constant mean curvature in hyperbolic space.

Original languageAmerican English
Pages (from-to)1051-1076
Number of pages26
JournalAmerican Journal of Mathematics
Issue number4
StatePublished - Aug 2023

Bibliographical note

Publisher Copyright:
© 2023, Johns Hopkins University Press. All rights reserved.


Dive into the research topics of 'MOVING PLANE METHOD FOR VARIFOLDS AND APPLICATIONS'. Together they form a unique fingerprint.

Cite this